Alert archive / Colorado / Flash Flood Warnings in 2015

Flash Flood Warning 47, NWS Goodland, KS

August 3, 2015Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 3, 2015, 4:14 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 4:14 PM MDT (22:14 UTC)
Expired
Aug 3, 2015, 7:15 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WGUS53 KGLD 032214
FFWGLD
COC017-040115-
/O.NEW.KGLD.FF.W.0047.150803T2214Z-150804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 715 PM MDT
    
* AT 413 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FIRSTVIEW.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 152 AND 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3899 10238 3883 10233 3879 10272 3897 10271
      3902 10253

$$

JN
2 follow-up statements
845 
WGUS73 KGLD 032244
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT MON AUG 3 2015

COC017-040115-
/O.CON.KGLD.FF.W.0047.000000T0000Z-150804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
444 PM MDT MON AUG 3 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTH CENTRAL CHEYENNE COUNTY...

AT 443 PM MDT...DOPPLER RADAR CONTINUES TO SHOW THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS 
EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FIRSTVIEW...AS WELL AS AREAS NORTH AND EAST OF FIRSTVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3899 10238 3883 10233 3879 10272 3897 10271
      3902 10253

$$

JN
909 
WGUS73 KGLD 032352
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT MON AUG 3 2015

COC017-040002-
/O.CAN.KGLD.FF.W.0047.000000T0000Z-150804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
552 PM MDT MON AUG 3 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CHEYENNE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3899 10238 3883 10233 3879 10272 3897 10271
      3902 10253

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:27 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 3, 2:27 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT MON AUG 3 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 116 PM MDT MON AUG 3 2015

WEAK SHORTWAVE TROUGH WILL MOVE OUT OF THE CENTRAL ROCKIES TODAY
AND TOP THE RIDGE OVER THE ADJACENT PLAINS. CONVECTION IS
DEVELOPING AHEAD OF THE SHORTWAVE ALREADY IN EASTERN COLORADO.
HOWEVER...RETURNS ON THE THE NORTHERN FRINGE ARE DISSIPATING
RATHER QUICKLY IN AN AREA OF REDUCED INSTABILITY PER LATEST SPC
MESOANALYSIS...PERHAPS DUE TO PERSISTENT MID/HIGH CLOUD COVER
LIMITING INSOLATION. THIS IS IN LINE WITH HIGH RES MODEL GUIDANCE
WHICH SUGGESTS BEST PRECIPITATION CHANCES TONIGHT WILL BE SOUTH OF
INTERSTATE 70 AND PERHAPS EVEN SOUTH OF HIGHWAY 40...AS COLD FRONT
SAGS INTO THAT AREA AHEAD OF THE UPPER WAVE. SEVERE THREAT WILL BE
LIMITED BY DEEP LAYER SHEAR VALUES OF LESS THAN 20KTS...WITH
PERHAPS A STRONGER STORM OR TWO CAPABLE OF LOCALLY DAMAGING WIND
GUSTS AND HEAVY RAIN. ACTIVITY WILL WANE OVERNIGHT WITH BOUNDARY
LAYER DECOUPLING.

CONVECTION EXPECTED TO REDEVELOP TUESDAY AFTERNOON AS THE SLOW
MOVING UPPER SHORTWAVE TROUGH MOVES THROUGH THE UPPER PLAINS AND
BECOMES EMBEDDED IN THE NORTHWEST FLOW. AT THE SURFACE...THE OLD
FRONTAL BOUNDARY WILL LIFT NORTH WELL INTO NEBRASKA BY THE
AFTERNOON AND SHOULD NOT BE A PLAYER...HOWEVER A FAIRLY SHARP LEE
TROUGH/DRY LINE SETS UP NEAR THE COLORADO BORDER AREA AND MAY BE
THE FOCUS FOR CONVECTIVE INITIATION. STORMS WILL MOVE EAST INTO A
MODERATELY UNSTABLE/HIGHLY SHEARED ENVIRONMENT IN NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA. THE MAGNITUDE OF THE DEEP LAYER SHEAR IS
PARTICULARLY CONCERNING...UP TO 55KTS...SUFFICIENT FOR A FEW
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
PERHAPS A TORNADO TUESDAY AFTERNOON. MAIN LIMITING FACTORS WILL
BE THE RELATIVELY WEAK UPPER FORCING AND DESTABILIZATION THAT
HINGES ON MORNING CLOUD EROSION.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 225 PM MDT MON AUG 3 2015

A RIDGE WILL RESIDE OVER THE ROCKIES TUESDAY NIGHT AND THEN
TRANSITION INTO THE PLAINS BY WEDNESDAY NIGHT.  THE RIDGE WILL
FLATTEN SOME THURSDAY AS A TROUGH MOVES FROM THE PACIFIC NORTHWEST
ACROSS SOUTHERN CANADA. A SURFACE TROUGH OVER EASTERN COLORADO WILL
SHIFT EAST LATE TUESDAY NIGHT FOLLOWED BY HIGH PRESSURE WEDNESDAY.
ANOTHER TORUGH OVER CENTRAL COLORADO WEDNESDAY NIGHT WILL MOVE INTO
EASTERN COLORADO THURSDAY AND THEN SHIFT SOUTH INTO THE PANHANDLE
REGION THUSDAY AFTERNOON.

THUNDERSTORMS WILL BE ONGOING TUESDAY NIGHT AS A SHORTWAVE MOVES
THROUGH THE FLOW ACROSS THE FA.  THE MAIN DYNAMICS AND MOISTURE WILL
PROVIDE A CHANCE OF THUNDERSTORMS ACROSS THE NORTHEAST HALF OF THE
FA. A FEW STORMS MAY LINGER PAST 06Z WEDNESDAY IN THE FAR EASTERN FA
WHERE THERE WILL BE SLIGHT CHANCE POPS. SUBSIDENCE AND LACK OF H8-7
LAYER MEAN RH SHOULD KEEP THE FORECAST DRY WEDNESDAY AND WEDNESDAY
NIGHT WHEN POPS WILL BE NIL. SUBSIDENCE WILL CONTINUE THURSDAY
MORNING.  A SHORTWAVE IS ADVERTIZED TO MOVE INTO THE REGION THURSDAY
AFTERNOON.  A FRONT WILL MOVE SOUTH IN THE AFTERNOON AS THE LOW
SHIFTS INTO THE PANHANDLE REGION. MOISTURE AND DYNAMICS ARE
SUFFICIENT ENOUGH TO WARRANT CHANCE POPS THURSDAY AFTERNOON.

MIN TEMPERATURES SHOULD COOL TO THE LOWER TO MID 60S.  MAX
TEMPERATURES SHOULD REACH THE LOWER TO MID 90S.

IN THE EXTENDED..(THURSDAY NIGHT THROUGH MONDAY)...

A RIDGE WILL CONTINUE OVER THE PLAINS THROUGH MONDAY.  NUMEROUS
SHORTWAVES WILL RIDE OVER THE RIDGE AND INITIATE STORMS ACROSS THE
FA DURING THIS TIME.  OTHER THAN SUNDAY, EACH DAY THROUGH MONDAY
WILL HAVE AT LEAST A SLIGHT CHANCE TO CHANCE OF STORMS OVER A LARGE
PART OF THE FA.

MIN TEMPERATIRES THROUGH SUNDAY NIGHT SHOULD RANGE FROM THE LOWER TO
MID 60S THURSDAY AND FRIDAY NIGHTS WARMING SLIGHTLY TO THE MID AND
UPPER 60S SATURDAY AND SUNDAY NIGHTS. MAX TEMPERATURES WILL VARY
FROM THE UPPER 80S IN EASTERN COLORADO TO THE LOWER 90S ELSEWHERE
ACROSS THE FA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1111 AM MDT MON AUG 3 2015

HIGH CLOUDS WILL CONTINUE TO INCREASE THROUGH TODAY IN ADVANCE OF
A SYSTEM MOVING THROUGH THE SOUTHERN ROCKIES. THERE IS A SLIM
CHANCE FOR A THUNDERSTORM IMPACTING KGLD TONIGHT BUT CONFIDENCE IS
LACKING WITH MOST STORMS REMAINING SOUTH. OVERNIGHT...LOW CLOUDS
MAY IMPACT KGLD TOWARDS DAWN WITH MODELS INDICATING MVFR CEILINGS
BETWEEN 09Z AND 15Z ASSOCIATED WITH THE NOCTURNAL LOW LEVEL JET.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...FS
AVIATION...024
Hazardous weather outlook, Aug 3, 10:35 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT MON AUG 3 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT MON AUG 3 2015 /1135 AM CDT MON AUG 3 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL...
DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 3, 3:03 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT MON AUG 3 2015

COZ091-032145-
KIT CARSON COUNTY CO-
303 PM MDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY
UNTIL 345 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF STRATTON...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THIS STORM AND CAN EXPECT UP TO AN
INCH OF RAIN IN VERY LOCALIZED SPOTS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL KIT
CARSON COUNTY.

LAT...LON 3904 10299 3926 10274 3907 10247 3904 10251
TIME...MOT...LOC 2101Z 111DEG 21KT 3907 10267

JN
Special weather statement, Aug 3, 3:07 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT MON AUG 3 2015

KSZ041-042-032145-
GREELEY KS-WICHITA KS-
307 PM MDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY AND
SOUTHWESTERN WICHITA COUNTIES UNTIL 345 PM MDT/445 PM CDT/...

AT 306 PM MDT /406 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF TRIBUNE...MOVING NORTH AT 15 MPH.

VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS NEAR AN INCH AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI...TRIBUNE...HORACE AND SELKIRK.

LAT...LON 3836 10186 3852 10192 3857 10134 3826 10141
      3826 10179
TIME...MOT...LOC 2106Z 161DEG 21KT 3843 10167

JN
Special weather statement, Aug 3, 3:51 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT MON AUG 3 2015

COZ092-032230-
CHEYENNE COUNTY CO-
351 PM MDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 430
PM MDT...

AT 350 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF KIT CARSON...OR 18 MILES WEST OF CHEYENNE WELLS...
MOVING NORTH AT 15 MPH.

VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS NEAR AN INCH...AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CHEYENNE
COUNTY.

LAT...LON 3877 10257 3878 10280 3897 10281 3897 10251
TIME...MOT...LOC 2150Z 182DEG 18KT 3885 10269

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:03 PM MDTSpecial Weather StatementGLDKit Carson42 min
Aug 3, 3:51 PM MDTSpecial Weather StatementGLDCheyenne39 min
Aug 3, 5:04 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson3 hr

Nearby

Flash Flood Warnings in Colorado, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.